My patient is a 30-year-old woman who has used metoclopramide for years for
abdominal pain. Her gastroenterologist advised her to discontinue the medication
because she is trying to become pregnant. No other drug controls the pain. Is it
safe for her to continue taking metoclopramide?
In a study of 126 women who took metoclopramide during the first trimester
of pregnancy for nausea and vomiting, there was no difference between these
women and a control group in the incidence of spontaneous abortions or birth
defects in the infants.1 Moreover, no significant difference was noted in the
rate of live births, in the birth weight of the infants, in prematurity, or in milestones
on the Denver Developmental Scale. Thus, the use of metoclopramide
during the first trimester is probably not associated with adverse pregnancy outcomes.
In addition, in randomized clinical trials involving 52 women, no adverse
effects were observed in infants whose mothers were given metoclopramide just
before cesarean delivery.2,3
The data are insufficient to support an assertion that metoclopramide use
during pregnancy carries no risk. However, if this patient needs the medication
to control abdominal pain, I would allow her to continue it.
—Jennifer R. Niebyl, MD
Professor and Head
Department of Obstetrics and Gynecology
University of Iowa Hospitals and Clinics
1. Berkovitch M, Elbirt D, Addis A, et al. Fetal effects of metoclopramide therapy for nausea and vomiting
of pregnancy. N Engl J Med. 2000;343:445-446.
2. Lussos SA, Bader AM, Thornhill ML, Datta S. The antiemetic efficacy and safety of prophylactic metoclopramide
for elective Cesarean delivery during spinal anesthesia. Reg Anesth. 1992;17:126-130.
3. Orr DA, Bill KM, Gillon KR, et al. Effects of omeprazole, with and without metoclopramide, in elective
obstetric anaesthesia. Anaesthesia. 1993;48:114-119.